Thursday, March 5, 2009

Occam's Legal Razor

(Parsimony of payment) It all boils down to who has the most money. Recently there was a lawsuit against a drug company. The company made phenergan an antinausea drug that is routinely used around the world and is now generic an produces by many companies. A physicians assistant gave a patient an injection of the medication in an artery instead of a vein by mistake. The medication already has a warning that states it should be given slowly to prevent possible complications including gangreen and that it should not be given in an artery. Neverthelesss, the patient had severe vasospasm from the arterial injection and lost thier limb. So who was sued? You guessed it, the company that makes the medication, not the nimrod who gave it in the artery. A jury felt bad for the patient and awarded them 11 million dollars beacuse they felt the warning on the label should have been more explicit. This is even though the warning on the label said to not give it interarterially. Anyway, the drug company appealed claiming that it had complied with FDA regulated warnings. The Supreme Court now has sided with the plaintiffs. So, even though there is a warning and the original problem was caused by one persons error, our courts show that Occums Legal Razor ( go for who has the most money first) is the best option. So how do you have warning labels to protect you even when they already say dont do this? There is no way. Even when we look at idiots using phenergan in arteries, the rate of this complication is less that getting struck by lightning. Oh, wait a minute, they should probably have that on the label as well. "You may get stuck by lightning". Anyway, now every drug company will be sued about their labels because we have a precident. Phenergan which is now generic will not be profitable enough to make with the added liability and it will vanish like tigan and droperidol. So that leaves only Zofran and its expensive clones to use for our kids getting chemo. Unfortunately, these meds are very expensive and didn't seem to work for the kids like phenergan could. (phenergan is being pulled from the formulary) I guess this was a good case for attorneys but a bad one if you are a kid getting chemo.

1 comment:

SeaSpray said...

Gosh! Doesn't anyone think of the consequences of ruling this way?

It is a shame it happened.

So..did the courts do that so they could award her so much money? Do they understand the consequences of what will happen because of their ruling? Are the courts against big pharma?

It really bugs me when I read these things.

Speaking as a pt who is quite prone to nausea and being very ill post-op... I would hate to be in a position where a necessary med isn't available. UGH! Oddly.. a couple of times, I was alright in SDS post op, but on way home and in house... almost non stop vomiting. After knee surgery, husband called doctor's service and doc called in a suppository. I was too sick to even take it tho. That is why I will do anything to avoid that happening ever again. How long will Zofran be safe? Will they create new drugs?

You know... that doesn't even make sense to me. So... basically..anything and anyone is sueable regardless of warnings.

And the poor little children. Isn't there a way around that?
A funny thing happened that night at home post-op. I may have said it here or somewhere.

Not only was I so sick..non stop... on the family room sofa with my leg up because of my knee with a bucket in hand... but not long after we got in... the electric went off for several hours. It was March and so the house was getting cold too. The whole thing must've been really stressful for younger son who was 14 at the time... because the lights came on around 21:00 and son BOLTED up on his feet from the sofa..thrust his arm straight out pointing to the lights in the kitchen and like he had been lost at sea and had just spotted land...EXCLAIMED,"LOOK! We have LIGHT!!"

Then the same thing happened to me post-op 2 months later with my first ureteral stent... by time got home..very SICK.

And so ever since that time... I always alert/inform staff how I am post-op. Now they do take measures to counter it. Give me a patch and IV. And once even with those things, I was very nauseated in SDS post-op.. I guess because the surgeon did a lot of work in me..more anesthesia? Don't know.

So...I REALLY HOPE that there will *ALWAYS* be some form of anti-emetic available.